Texas, 2023

Hail and Damaging Wind in Texas, June 26, 2023

June 26, 2023 · NWS SHV · 6 events in 1 county or zone

An upper ridge of high pressure remained anchored over Central Mexico into west central Texas and Western Oklahoma on June 25th-26th. However, a weak surface front remained stationary from portions of Southeast Oklahoma into Western and Southwest Arkansas, as a shortwave trough rounding the top of the ridge axis shifted southeast along the stalled front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper ridge of high pressure remained anchored over Central Mexico into west central Texas and Western Oklahoma on June 25th-26th. However, a weak surface front remained stationary from portions of Southeast Oklahoma into Western and Southwest Arkansas, as a shortwave trough rounding the top of the ridge axis shifted southeast along the stalled front. Ample surface and elevated instability and adequate moisture remained near this front, with large scale forcing associated with the trough enhancing scattered severe thunderstorm development across portions of McCurtain County Oklahoma into portions of extreme Northeast Texas, Southwest Arkansas, and much of Northwest Louisiana during the early morning hours of June 26th. Instances of large hail were reported initially, before transitioning to damaging winds as the storms accelerated into extreme Northeast Texas, Southwest Arkansas, and Northwest Louisiana. These storms then weakened as they exited the region by mid-morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 26, 3:32 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 3:32 AM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
432 AM CDT Mon Jun 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Monday through Tuesday)
Issued at 329 AM CDT Mon Jun 26 2023

Severe Thunderstorm Watch 390 is now in effect until 10 AM this
morning for all of our Southern Arkansas zones, McCurtain County
Oklahoma, portions of extreme NE Texas, and North Louisiana along
and north of the Interstate 20 corridor.

Several clusters of thunderstorms are currently moving across SE
Oklahoma and Southwest & South-Central Arkansas this morning. This
has resulted in multiple severe thunderstorm warnings over the
past hour or so. Additional warnings are possible through mid-
morning, as these storms push southward into extreme northeast
Texas and Northern Louisiana, just ahead of slow moving cool
front. By this afternoon, the front will settle just north of the
I-20 corridor. Dry conditions should settle across the region, as
the aforementioned upper ridge will still be in place across the
Southern Plains. Expect another day of high temperatures in the
mid to upper 90s areawide. Although humidity levels will be
slightly below yesterday's readings, a Heat Advisory will remain
in place areawide, as heat indices will range between 105-109
degrees. Unfortunately, as we move into the evening and overnight
hours, additional convection is expected to fire along the
stalled boundary. Can't rule out more severe weather, as steep
lapse rates, along with sufficient effective bulk shear and CAPE
will be in place. Large hail and damaging winds would be the
primary threats in any strong storms.

Convection should diminish by Tuesday morning, as the stalled
cool front will lift north of the region as a warm front. At the
same time, the center of the upper ridge will start to shift
eastward into central Texas. Dry conditions should return, with
temperatures climbing into the upper 90s areawide, along with a
few isolated 100 degree readings. Additional heat advisories
and/or excessive heat warnings will be needed, as heat indices
will once again climb above 105 degrees areawide. /20/

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 329 AM CDT Mon Jun 26 2023

The long term forecast is looking a little "heat-wavey", but there
is light at the end of that tunnel by the weekend. We begin with the
heat ridge over E Texas at 594dam Tuesday evening. Two slow moving
deep long wave troughs, one on each major U.S. coast, will hold the
heat ridge in place right over the lower MS River Valley through
midweek and then some.

By Thursday afternoon the 594dam core will be precisely over the
center of our CWA, encompassing much of the midSouth. This will be a
heat wave like we haven't seen since early last summer and then
sporadically through last July, with several days coming around the
century mark or better, with some maxes up to 104 or 105 degrees on
air temps. Of course, the heat index will be at least slightly
higher with more need of a heat advisory or more likely excessive
heat warning material for much of our area.

By Saturday afternoon, the heat ridge will be on it's last leg
holding over the region at 593dam. During this time the east coast
trough will be well out in the Atlantic and the shallowing west
coast trough will phase into a clipper dropping out of Canada. This
will position the new and improved midWest/Great Lakes core low with
a full extension of the trough down into the southern plains, all
continuing to flatten our heat ridge.

By Sunday afternoon, the elongated and diminished heat ridge will be
a large area along the entire Gulf coast with several 590/591dam
pocket cores in a chain along 30 degrees N latitude. Meanwhile, the
core low will be edging over the SE Provinces of Canada, just south
of the Hudson Bay at 564dam and drifting eastward.  So our heights
aloft will continue to fall off next weekend to below the 590dam
contour bisecting our region.  In addition, a weak surface high
pressure area around 1013mb will try to shift the winds for us, but
overall, much if not all of the long term period will be met with
south or south westerly surface winds.

We will thankfully ease back off the triple digit pace established
during midweek. Our highs will be cooling in the low to mid 90s and
lows in the low to mid 70s for a little more comfortable late
weekend and holiday time-frame early next week. We will also see the
return to a decent chance for showers and thunderstorms by the
weekend. /24/

&&

.AVIATION...
(06Z TAFS)
Issued at 1235 AM CDT Mon Jun 26 2023

VFR conditions across the region, but some cloud debris from
thunderstorms have moved into KELD/KMLU. So far, upper ridging
over the area has kept storms from moving into the region.
However, models continue to suggest some convection will move into
our northern zones overnight into the early morning hours.
Therefore, decided to add VCTS/TSRA at KTXK/KELD/KMLU/KSHV.
Convection should clear by mid-morning, with some lingering mid to
high clouds. Eventually, VFR conditions will return, with some few
to scattered afternoon CU, before skies clear near sunset. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  80 100  80 /  20  10   0   0
MLU  96  77  98  78 /  40  30  10   0
DEQ  94  74  97  75 /  20  30  10   0
TXK  95  78  98  79 /  30  20  10   0
ELD  94  74  97  76 /  40  30  10   0
TYR  97  78  99  78 /  10   0   0   0
GGG  97  78  98  78 /  10  10   0   0
LFK  98  77  99  77 /  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...20
LONG TERM....24
AVIATION...20
Hazardous weather outlook, Jun 26, 2:52 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
352 AM CDT Mon Jun 26 2023

LAZ010-011-017>022-TXZ124-125-136>138-149>153-165>167-270900-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Wood-Upshur-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
352 AM CDT Mon Jun 26 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Tonight.

Oppressive heat will continue through the afternoon as highs in the
upper 90s combined with higher dew points will result in heat
indices of 105-109 degrees or higher. Therefore, a Heat Advisory
will be in effect until 7 PM this evening. A marginal threat for
severe storms will develop this evening and into the overnight hours,
mainly along the the I-30 corridor and the northern tier of the
warning area. The threat of damaging winds and hail will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Overall daily rain chances will decrease throughout the upcoming
work week, as upper ridging builds over the region. Heat will become
the primary concern as high temperatures will be pushing triple
digits. Heat advisories and/or Excessive Heat Warnings are likely
during this period. The risk of heat related illness will be
possible, so taking proper heat related safety measures will be
crucial.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-126-270900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Marion-
352 AM CDT Mon Jun 26 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 390 IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight.

Thunderstorms, some severe, will continue across the northern tier of
the warning area ahead of sunrise. The threat of damaging winds and
hail will exist with stronger thunderstorms. As a result, a Severe
Thunderstorm Watch is in effect until 10 AM CDT this morning.
Oppressive heat will continue through the afternoon as highs in the
upper 90s combined with higher dew points will result in heat indices
of 105-109 degrees or higher. Therefore, a Heat Advisory will be in
effect until 7 PM this evening. A marginal threat for severe storms
will develop this evening and into the overnight hours, mainly along
the the I-30 corridor and the northern tier of the warning area. The
threat of damaging winds and hail will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Overall daily rain chances will decrease throughout the upcoming
work week, as upper ridging builds over the region. Heat will become
the primary concern as high temperatures will be pushing triple
digits. Heat advisories and/or Excessive Heat Warnings are likely
during this period. The risk of heat related illness will be
possible, so taking proper heat related safety measures will be
crucial.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 26, 4:15 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
515 AM CDT Mon Jun 26 2023

OKZ077-TXZ096-097-261115-
McCurtain OK-Bowie TX-Red River TX-
515 AM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of south central
McCurtain, northwestern Bowie and northeastern Red River Counties
through 615 AM CDT...

At 514 AM CDT, Doppler radar was tracking a strong thunderstorm near
Idabel, or 21 miles northeast of Clarksville, moving southeast at 30
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Idabel, De Kalb, Almont, Beaverdams, Goodlake, Harris and Bryarly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

&&

LAT...LON 3354 9441 3340 9462 3383 9498 3395 9479
TIME...MOT...LOC 1014Z 315DEG 25KT 3382 9478

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jun 26, 5:04 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
604 AM CDT Mon Jun 26 2023

LAZ005-006-014-261200-
Lincoln LA-Ouachita LA-Union LA-
604 AM CDT Mon Jun 26 2023

...Strong thunderstorms will impact portions of central Union,
northern Ouachita and northeastern Lincoln Parishes through 700 AM
CDT...

At 603 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Huttig to 7 miles south of
Bernice. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroe, Claiborne, West Monroe, Swartz, Farmerville, Sterlington,
Dubach, Marion, Downsville, Drew, D Arbonne, Haile, Folksville, Rocky
Branch, Mineral Springs, Guthrie, Deshard, Unionville, Fairbanks and
Perryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central Louisiana.

&&

LAT...LON 3264 9193 3260 9193 3246 9237 3274 9272
      3296 9221 3292 9208 3287 9208 3284 9206
      3282 9207 3280 9205 3276 9206 3274 9205
      3273 9207 3269 9205 3270 9204 3270 9203
      3271 9204 3271 9197 3268 9197 3265 9191
TIME...MOT...LOC 1103Z 301DEG 31KT 3290 9219 3272 9264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

50
Special weather statement, Jun 26, 5:06 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
606 AM CDT Mon Jun 26 2023

ARZ050-059-OKZ077-261145-
Sevier AR-Little River AR-McCurtain OK-
606 AM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of northwestern Little
River, southwestern Sevier and southeastern McCurtain Counties
through 645 AM CDT...

At 605 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Broken Bow, or 13 miles west of Horatio, moving
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Foreman, Winthrop, Arkinda, Haworth, Eagletown, Bokhoma, Moon,
Cerrogordo, Goodwater, Shinewell, Wallace, America and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southwestern Arkansas...southeastern Oklahoma...and northeastern
Texas.

&&

LAT...LON 3378 9417 3360 9446 3361 9447 3362 9445
      3363 9446 3363 9445 3364 9445 3364 9449
      3393 9474 3406 9458
TIME...MOT...LOC 1105Z 315DEG 31KT 3395 9460

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

50
Local storm report, Jun 26, 5:43 AM CST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
643 AM CDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Tstm Wnd Dmg     12 S Fouke              33.09N 93.90W
06/26/2023                   Miller             AR   911 Call Center

            trees and power lines down just north of
            Doddridge AR.

&&

AS
Local storm report, Jun 26, 6:15 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
715 AM CDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     Tstm Wnd Dmg     1 NNW Shreveport        32.49N 93.81W
06/26/2023                   Caddo              LA   Public

            several large oak trees snapped. power lines
            down.

&&

AS
Local storm report, Jun 26, 6:32 AM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Shreveport LA
732 AM CDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     Tstm Wnd Dmg     4 ESE Shreveport        32.45N 93.73W
06/26/2023                   Caddo              LA   Fire Dept/Rescue

            Damage to a house with rescue underway.
            Power lines and trees down.

&&

AS

The radar

The Shreveport radar (KSHV), 111 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bowie

When
June 26, 6:40 AM CST
Where
Bowie County, 1.86 mi ENE of Red Spgs
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
33.410, -94.170

Quarter size hail reported in the Red Springs community north of West 7th Street and west of FM Road 2148.

Hail, Bowie

When
June 26, 7:17 AM CST
Where
Bowie County, 3.53 mi WSW of Hooks
Measured
1.75 in hail
Reported by
Public
Coordinates
33.460, -94.310

Golf ball size hail reported just west of Hooks via social media.

Hail, Bowie

When
June 26, 7:18 AM CST
Where
Bowie County, 3.53 mi WSW of Hooks
Measured
1 in hail
Reported by
Public
Coordinates
33.460, -94.310

Quarter size hail reported just west of Hooks via mPING.

Hail, Bowie

When
June 26, 7:24 AM CST
Where
Bowie County, 3.72 mi WSW of Hooks
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.450, -94.310

Golf ball size hail reported at Red River Army Depot.

Thunderstorm Wind, Bowie

When
June 26, 7:28 AM CST
Where
Bowie County, 2.76 mi S of Eylau
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
33.360, -94.120

A tree was uprooted onto a home in the area of Redwood Drive and Maryland Drive in Liberty Eylau, with power lines and several more trees also downed across roads and onto other homes in this area.

Hail, Bowie

When
June 26, 7:35 AM CST
Where
Bowie County, 1.73 mi E of Defense
Measured
1.25 in hail
Reported by
Public
Coordinates
33.380, -94.220

Half dollar size hail reported northeast of Redwater on Shavers Lane just off Highway 67 via mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113721, 1113725, 1113722, 1113724, 1113727, 1113723.